Skip to main content

A General Metric for Riemannian Manifold Hamiltonian Monte Carlo

  • Conference paper

Part of the Lecture Notes in Computer Science book series (LNIP,volume 8085)

Abstract

Markov Chain Monte Carlo (MCMC) is an invaluable means of inference with complicated models, and Hamiltonian Monte Carlo, in particular Riemannian Manifold Hamiltonian Monte Carlo (RMHMC), has demonstrated success in many challenging problems. Current RMHMC implementations, however, rely on a Riemannian metric that limits their application. In this paper I propose a new metric for RMHMC without these limitations and verify its success on a distribution that emulates many hierarchical and latent models.

Keywords

  • Riemannian Manifold
  • Markov Chain Monte Carlo
  • Target Distribution
  • Hamiltonian Evolution
  • Euclidean Manifold

These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

This is a preview of subscription content, access via your institution.

Buying options

Chapter
USD   29.95
Price excludes VAT (USA)
  • DOI: 10.1007/978-3-642-40020-9_35
  • Chapter length: 8 pages
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
eBook
USD   89.00
Price excludes VAT (USA)
  • ISBN: 978-3-642-40020-9
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
Softcover Book
USD   119.99
Price excludes VAT (USA)

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Aizu, K.: Parameter differentiation of quantum-mechanical linear operators. Journal of Mathematical Physics 4(6), 762–775 (1963)

    MathSciNet  MATH  CrossRef  Google Scholar 

  2. Amari, S., Nagaoka, H.: Methods of information geometry, vol. 191. Amer. Mathematical Society (2007)

    Google Scholar 

  3. Betancourt, M., Stein, L.C.: The Geometry of Hamiltonian Monte Carlo (2011)

    Google Scholar 

  4. Celis, M., Dennis, J.E.: A., T.R.: A trust region strategy for nonlinear equality constrained optimization. In: Boggs, P., Byrd, R., Schnabel, R. (eds.) Numerical Optimization 1984, SIAM, Philadelphia (1985)

    Google Scholar 

  5. Duane, S., Kennedy, A., Pendleton, B.J., Roweth, D.: Hybrid monte carlo. Physics Letters B 195(2), 216–222 (1987)

    CrossRef  Google Scholar 

  6. Gelman, A., Carlin, J., Stern, H., Rubin, D.: Bayesian Data Analysis. Chapman & Hall/CRC Press, Boca Raton (2004)

    MATH  Google Scholar 

  7. Geyer, C.: Introduction to mcmc. In: Brooks, S., Gelman, A., Jones, G.L., Meng, X.L. (eds.) Handbook of MCMC. CRC Press, New York (2011)

    Google Scholar 

  8. Girolami, M., Calderhead, B.: Riemann manifold langevin and hamiltonian monte carlo methods. Journal of the Royal Statistical Society: Series B (Statistical Methodology) 73(2), 123–214 (2011)

    MathSciNet  CrossRef  Google Scholar 

  9. Hoffman, M.D., Gelman, A.: The No-U-Turn Sampler: Adaptively Setting Path Lengths in Hamiltonian Monte Carlo. ArXiv e-prints (November 2011)

    Google Scholar 

  10. Magnus, J., Neudecker, H.: Matrix Differential Calculus with Applications in Statistics and Econometrics. Wiley, New York (2007)

    Google Scholar 

  11. Moler, C., Van Loan, C.: Nineteen dubious ways to compute the exponential of a matrix, twenty-five years later. SIAM Review 45(1), 3–49 (2003)

    MathSciNet  MATH  CrossRef  Google Scholar 

  12. Murray, I., Prescott Adams, R.: Slice Sampling Covariance Hyperparameters of Latent Gaussian Models. ArXiv e-prints (June 2010)

    Google Scholar 

  13. Neal, R.: Slice sampling. Annals of Statistics, 705–741 (2003)

    Google Scholar 

  14. Neal, R.: Mcmc using hamiltonian dynamics. In: Brooks, S., Gelman, A., Jones, G.L., Meng, X.L. (eds.) Handbook of MCMC. CRC Press, New York (2011)

    Google Scholar 

  15. Spivak, M.: A Comprehensive Introduction to Differential Geometry, vol. 1. Publish or Perish, Inc., Houston (2005)

    Google Scholar 

  16. Wilcox, R.M.: Exponential operators and parameter differentiation in quantum physics. Journal of Mathematical Physics 8(4), 962–982 (1967)

    MathSciNet  MATH  CrossRef  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Editor information

Editors and Affiliations

Rights and permissions

Reprints and Permissions

Copyright information

© 2013 Springer-Verlag Berlin Heidelberg

About this paper

Cite this paper

Betancourt, M. (2013). A General Metric for Riemannian Manifold Hamiltonian Monte Carlo. In: Nielsen, F., Barbaresco, F. (eds) Geometric Science of Information. GSI 2013. Lecture Notes in Computer Science, vol 8085. Springer, Berlin, Heidelberg. https://doi.org/10.1007/978-3-642-40020-9_35

Download citation

  • DOI: https://doi.org/10.1007/978-3-642-40020-9_35

  • Publisher Name: Springer, Berlin, Heidelberg

  • Print ISBN: 978-3-642-40019-3

  • Online ISBN: 978-3-642-40020-9

  • eBook Packages: Computer ScienceComputer Science (R0)